The Econometric Society An International Society for the Advancement of Economic Theory in its Relation to Statistics and Mathematics
Home Contacts

New Journals

Editorial Board
Journal News

Monograph Series

March 1985 - Volume 53 Issue 2 Page 455 - 462


Lack of Pareto Optimal Allocations in Economies with Infinitely Many Commodities: The Need for Impatience

A. Araujo


The existence of equilibrium and Pareto optimal allocations in economies with an infinite number of commodities is studied. It is shown that any topology stronger than the Mackey topology might lead to the nonexistence of nontrivial Pareto optimal allocations. I.e., there exists a well behaved economy with preferences that are continuous in this topology and without individually rational Pareto optimal allocations. A converse of this theorem, a slight modification of Bewley's [2] existence of equilibrium theorem, is also proved. Using a characterization of the Mackey topology in terms of impatience of consumers, due to Brown and Lewis [3], an interpretation of the theorem above is given: a topology is such that continuity with respect to it implies existence of nontrivial Pareto optimal allocations if and only if it also implies impatience on the part of the consumers.

Full content Login                                    

Note: to view the fulltext of the article, please login first and then click the "full content" button. If you are based at a subscribing Institution or Library or if you have a separate access to JSTOR/Wiley Online Library please click on the "Institutional access" button.
Prev | All Articles | Next
Go to top

Email me my password
Change your address
Register for password
Require login:
Amend your profile
E-mail Alerting
The Society
About the Society
Society News
Society Reports
Future Meetings
Past Meetings
Meeting Announcements
web this site
Site created and maintained by Wiley-Blackwell.
Comments? Contact
To view our Privacy Policy, please click here.